Nonzero radial solutions for a class of elliptic systems with nonlocal BCs on annular domains

  • Gennaro InfanteEmail author
  • Paolamaria Pietramala


We provide new results on the existence, non-existence, localization and multiplicity of nontrivial solutions for systems of Hammerstein integral equations. Some of the criteria involve a comparison with the spectral radii of some associated linear operators. We apply our results to prove the existence of multiple nonzero radial solutions for some systems of elliptic boundary value problems subject to nonlocal boundary conditions. Our approach is topological and relies on the classical fixed point index. We present an example to illustrate our theory.


Elliptic system Annular domain Radial solution Multiplicity Non-existence Spectral radius Cone Nontrivial solution Nonlocal boundary conditions Fixed point index 

Mathematics Subject Classification

Primary 45G15 secondary 34B10 35B07 35J57 47H30 


  1. 1.
    Agarwal, R.P., O’Regan, D., Wong, P.J.Y.: Constant-Sign Solutions of Systems of Integral Equations, Springer, Cham (2013)Google Scholar
  2. 2.
    Amann H.: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Rev. 18, 620–709 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Amster P., Maurette M.: An elliptic singular system with nonlocal boundary conditions. Nonlinear Anal. 75, 5815–5823 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beals R.: Nonlocal elliptic boundary value problems. Bull. Am. Math. Soc. 70, 693–696 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bitsadze A.V., Samarskiĭ A.A.: Some elementary generalizations of linear elliptic boundary value problems (Russian). Anal. Dokl. Akad. Nauk SSSR 185, 739–740 (1969)Google Scholar
  6. 6.
    Browder F.: Non-local elliptic boundary value problems. Am. J. Math. 86, 735–750 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cabada, A., Infante, G., Tojo, F.A.F.: Nonzero solutions of perturbed Hammerstein integral equations with deviated arguments and applications. Topol. Methods Nonlinear Anal. (to appear, 2015)Google Scholar
  8. 8.
    Cheng X., Zhang Z.: Existence of positive solutions to systems of nonlinear integral or differential equations. Topol. Methods Nonlinear Anal. 34, 267–277 (2009)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Cheng X., Zhong C.: Existence of positive solutions for a second-order ordinary differential system. J. Math. Anal. Appl. 312, 14–23 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Conti R.: Recent trends in the theory of boundary value problems for ordinary differential equations. Boll. Un. Mat. Ital. 22, 135–178 (1967)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Dunninger D.R., Wang H.: Existence and multiplicity of positive solutions for elliptic systems. Nonlinear Anal. 29, 1051–1060 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dunninger D.R., Wang H.: Multiplicity of positive radial solutions for an elliptic system on an annulus. Nonlinear Anal. 42, 803–811 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    do Ó J.M., Lorca S., Ubilla P.: Local superlinearity for elliptic systems involving parameters. J. Differ. Equ. 211, 1–19 (2005)CrossRefzbMATHGoogle Scholar
  14. 14.
    do Ó J.M., Lorca S., Ubilla P.: Three positive solutions for a class of elliptic systems in annular domains. Proc. Edinb. Math. Soc. 2(48), 365–373 (2005)Google Scholar
  15. 15.
    do Ó J.M., Sánchez J., Lorca S., Ubilla P.: Positive solutions for a class of multiparameter ordinary elliptic systems. J. Math. Anal. Appl. 332, 1249–1266 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Franco D., Infante G., O’Regan D.: Nontrivial solutions in abstract cones for Hammerstein integral systems. Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal. 14, 837–850 (2007)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Goodrich C.S.: Nonlocal systems of BVPs with asymptotically superlinear boundary conditions. Comment. Math. Univ. Carolin. 53, 79–97 (2012)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Goodrich C.S.: Nonlocal systems of BVPs with asymptotically sublinear boundary conditions. Appl. Anal. Discrete Math. 6, 174–193 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Guo, D., Lakshmikantham, V.: Nonlinear Problems in Abstract Cones. Academic Press, Boston (1988)Google Scholar
  20. 20.
    Henderson J., Luca R.: Existence and multiplicity for positive solutions of a system of higher-order multi-point boundary value problems. NoDEA Nonlinear Differ. Equ. Appl. 20, 1035–1054 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Henderson J., Luca R.: Positive solutions for systems of second-order integral boundary value problems. Electron. J. Qual. Theory Differ. Equ. 70, 21 (2013)MathSciNetGoogle Scholar
  22. 22.
    Infante G.: Eigenvalues of some non-local boundary-value problems. Proc. Edinb. Math. Soc. 46, 75–86 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Infante G., Pietramala P.: Eigenvalues and non-negative solutions of a system with nonlocal BCs. Nonlinear Stud. 16, 187–196 (2009)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Infante, G., Pietramala, P.: A cantilever equation with nonlinear boundary conditions Electron. J. Qual. Theory Differ. Equ. Spec. Ed. I, 15, 1–14 (2009)Google Scholar
  25. 25.
    Infante G., Pietramala P.: Perturbed Hammerstein integral inclusions with solutions that change sign Comment. Math. Univ. Carolin. 50, 591–605 (2009)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Infante G., Pietramala P.: Existence and multiplicity of non-negative solutions for systems of perturbed Hammerstein integral equations. Nonlinear Anal. 71, 1301–1310 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Infante, G., Pietramala, P., Tojo, F.A.F.: Nontrivial solutions of local and non-local Neumann boundary value problems. Proc. R. Soc. Edinb. Sect. A. (to appear)Google Scholar
  28. 28.
    Infante G., Webb J.R.L.: Nonzero solutions of Hammerstein integral equations with discontinuous kernels. J. Math. Anal. Appl. 272, 30–42 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Infante G., Webb J.R.L.: Three point boundary value problems with solutions that change sign. J. Integral Equ. Appl. 15, 37–57 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Karakostas G.L.: Existence of solutions for an n-dimensional operator equation and applications to BVPs. Electron. J. Differ. Equ. 71, 17 (2014)MathSciNetGoogle Scholar
  31. 31.
    Krasnosel’skiĭ M.A., Zabreĭko P.P.: Geometrical Methods of Nonlinear Analysis. Springer, Berlin (1984)CrossRefGoogle Scholar
  32. 32.
    Lan K.Q.: Multiple positive solutions of Hammerstein integral equations with singularities. Differ. Equ. Dyn. Syst. 8, 175–195 (2000)zbMATHGoogle Scholar
  33. 33.
    Lan K.Q.: Multiple positive solutions of semilinear differential equations with singularities. J. Lond. Math. Soc. 63, 690–704 (2001)CrossRefzbMATHGoogle Scholar
  34. 34.
    Lan K.Q., Lin W.: Multiple positive solutions of systems of Hammerstein integral equations with applications to fractional differential equations. J. Lond. Math. Soc. 83, 449–469 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Lan K.Q., Lin W.: Positive solutions of systems of singular Hammerstein integral equations with applications to semilinear elliptic equations in annuli. Nonlinear Anal. 74, 7184–7197 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Lan K.Q., Webb J.R.L.: Positive solutions of semilinear differential equations with singularities. J. Differ. Equ. 148, 407–421 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Lee Y.-K.: Multiplicity of positive radial solutions for multiparameter semilinear elliptic systems on an annulus. J. Differ. Equ. 174, 420–441 (2001)CrossRefzbMATHGoogle Scholar
  38. 38.
    Ma R.: Existence of positive radial solutions for elliptic systems. J. Math. Anal. Appl. 201, 375–386 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Ma R.: A survey on nonlocal boundary value problems. Appl. Math. E-Notes 7, 257–279 (2001)Google Scholar
  40. 40.
    Ntouyas, S.K.: Nonlocal initial and boundary value problems: a survey. Handbook of differential equations: ordinary differential equations. vol. II, pp. 461–557, Elsevier B. V., Amsterdam (2005)Google Scholar
  41. 41.
    Picone M.: Su un problema al contorno nelle equazioni differenziali lineari ordinarie del secondo ordine. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 10, 1–95 (1908)MathSciNetGoogle Scholar
  42. 42.
    Pietramala, P.: A note on a beam equation with nonlinear boundary conditions. Bound. Value Probl. Art. ID 376782 (2011)Google Scholar
  43. 43.
    Precup, R.: Componentwise compression–expansion conditions for systems of nonlinear operator equations and applications. Mathematical models in engineering, biology and medicine. In: AIP Conference Proceedings, vol. 1124, pp. 284–293. American Institute of Physics, Melville (2009)Google Scholar
  44. 44.
    Precup R.: Existence, localization and multiplicity results for positive radial solutions of semilinear elliptic systems. J. Math. Anal. Appl. 352, 48–56 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Schechter M.: Nonlocal elliptic boundary value problems. Ann. Scuola Norm. Sup. Pisa. 20, 421–441 (1966)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Skubachevskiĭ A.L.: Nonclassical boundary value problems. I. J. Math. Sci. (N. Y.). 155, 199–334 (2008)CrossRefzbMATHGoogle Scholar
  47. 47.
    Skubachevskiĭ A.L.: Nonclassical boundary value problems. II. J. Math. Sci. (N. Y.). 166, 377–561 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Štikonas A.: A survey on stationary problems, Green’s functions and spectrum of Sturm-Liouville problem with nonlocal boundary conditions. Nonlinear Anal. Model. Control 19, 301–334 (2014)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Wang H.: On the existence of positive solutions for semilinear elliptic equations in the annulus. J. Differ. Equ. 109, 1–7 (1994)CrossRefzbMATHGoogle Scholar
  50. 50.
    Wang Y.: Solutions to nonlinear elliptic equations with a nonlocal boundary condition. Electron. J. Differ. Equ. 05, 16 (2002)Google Scholar
  51. 51.
    Webb J.R.L.: Positive solutions of some three point boundary value problems via fixed point index theory. Nonlinear Anal. 47, 4319–4332 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Webb, J.R.L.: Multiple positive solutions of some nonlinear heat flow problems. Discrete Contin. Dyn. Syst. Suppl. 895–903 (2005)Google Scholar
  53. 53.
    Webb J.R.L.: Optimal constants in a nonlocal boundary value problem. Nonlinear Anal. 63, 672–685 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Webb J.R.L.: Solutions of nonlinear equations in cones and positive linear operators. J. Lond. Math. Soc. 82, 420–436 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Webb J.R.L.: A class of positive linear operators and applications to nonlinear boundary value problems. Topol. Methods Nonlinear Anal. 39, 221–242 (2012)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Webb J.R.L., Infante G.: Positive solutions of nonlocal boundary value problems: a unified approach. J. Lond. Math. Soc. 74, 673–693 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Webb J.R.L., Infante G.: Nonlocal boundary value problems of arbitrary order. J. Lond. Math. Soc. 79, 238–258 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Webb J.R.L., Lan K.Q.: Eigenvalue criteria for existence of multiple positive solutions of nonlinear boundary value problems of local and nonlocal type. Topol. Methods Nonlinear Anal. 27, 91–115 (2006)MathSciNetzbMATHGoogle Scholar
  59. 59.
    Whyburn W.M.: Differential equations with general boundary conditions. Bull. Am. Math. Soc. 48, 692–704 (1942)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Yang Z.: Positive solutions to a system of second-order nonlocal boundary value problems. Nonlinear Anal. 62, 1251–1265 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Yang Z.: Positive solutions for a system of nonlinear Hammerstein integral equations and applications. Appl. Math. Comput. 218, 11138–11150 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Yang Z., Zhang Z.: Positive solutions for a system of nonlinear singular Hammerstein integral equations via nonnegative matrices and applications. Positivity 16, 783–800 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  63. 63.
    Ye H., Ke Y.: A p-Laplace equation with nonlocal boundary condition in a perforated-like domain. Bull. Belg. Math. Soc. Simon Stevin 20, 895–908 (2013)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità  della CalabriaCosenzaItaly

Personalised recommendations